The pill is a wonderful thing for most women – it can help control irregular or heavy periods, get rid of acne and stop unwanted pregnancies (obviously).
The contraceptive pill is often celebrated as instrumental to the women’s liberation movement.
But while it gave many women more freedom, for some women that isn’t the case.
Sarah is one of those.
The 34-year-old started taking the pill in the run up to her wedding, hoping she could control her irregular periods so it would not disrupt her big day.
‘I’d tried the contraceptive pill in the past but I wasn’t great at remembering to take them every day so decided to use other methods of contraception instead.
‘However, when I began wedding planning, I wanted some reassurance that my period, which has always been a bit irregular, wouldn’t show up and ruin the whole day.
‘Quite quickly, in a matter of weeks in fact, I began feeling down and teary, I put it down to wedding planning stress at first.
‘But then I realised it was something else when I began feeling anxious and depressed and even began having dark thoughts.
‘It was more than just feeling a bit down and blue – I really didn’t feel like myself at all.
‘I found I was getting worse over the next couple of months, but it was only when I told a friend how I was feeling that she pointed out it may be a side effect of my pill and I should go back to my GP.
‘However, I made the decision to stop taking it instead and, luckily the symptoms did disappear.
‘We now use alternative methods of contraception – I know I can try different pills but, for now, we’re happy sticking to condoms.’
Push Doctor’s pharmacy officer, Karen Shaw, said there is a definite link between contraceptive medication and a potential negative effect on mental health.
‘In some women, it can trigger depression or mood swings.
‘For the first few months of taking any new contraceptive medication, you may notice a mild change in your mood, but this will normally settle down after a week or so.
‘However, if you feel the change in your mood is severe and affecting your quality of life, you should see a GP immediately to discuss an alternative.’
Alternatives can include a different brand of the contraceptive pill or another form of contraception such as condoms or the implant.
‘Remember that just because you’ve had a bad experience with one form of medication, that doesn’t mean you won’t have a better experience with another, so don’t give up!,’ Karen added.
There are around 3.75 million women using the contraceptive pill, according to the FPA and the NHS says that mood changes are a minor side effect of the combined pill and a rare side effect of the progestogen-only pill.
Dr Clare Morrison, from online doctor and pharmacy MedExpress, explained what causes some women to experience low moods when taking the contraceptive pill.
‘The problem is that all contraceptive pills contain a ‘progestogen’ ie, progesterone-like chemical, which is naturally present when a woman is premenstrual or pregnant.
‘The various pills contain different types, but they can all cause low mood.
‘Other symptoms can include breast tenderness, oily skin, bloating, increased appetite, weight gain and nausea.
‘Under natural conditions the premenstrual phase only lasts for two weeks at a time, but with the pill, the progesterone is taken for weeks, months or even years without a break.’
She explained that there are two main types of pill: the ‘mini-pill’, which contains only progesterone and is taken everyday; and the ‘combined pill’, which contains both progesterone and oestrogen, and is taken for three weeks out of four.
‘In some ways oestrogen tends to compensate for the effects of progesterone, but this isn’t guaranteed,’ said Dr Morrison.
She said that all contraceptive pills can potentially cause low mood, anxiety, irritability, lower stress tolerance, and tearfulness.
‘If a woman is vulnerable to mental illness, then going on the pill could be the last straw, so it’s important to talk to your doctor if you feel depressed or anxious after starting it.
‘If you feel suicidal, it’s very important to get help straight away.’
However, if you are one of the few women whose mental health suffers when taking the pill, there are alternative methods of contraception you could try.
Dr Morrison said: ‘If the pill doesn’t suit you, consider stopping it, though you should talk to your doctor about how to do this without risking an unplanned pregnancy.
‘Other types of hormonal contraception, such as the implant or the injection, also contain progesterone, and may therefore affect mood. However, there are non-hormonal methods which don’t have this problem.
‘For example, barrier methods such as condoms are simple to use, and lower the risk of infections and cervical cancer. However, they do sometimes tear or come off, so you need to be careful.
‘They require some planning ahead, and interfere a little with sensation and spontaneity, which can be a problem for some.
‘Alternatively one could consider the intra-uterine device or IUD (known as the ‘coil’), which can last for up to ten years, without needing any attention.
‘However, they can make periods heavier, and increase the risk of infection and ectopic pregnancy.’
If you have never used the pill before, do not be put off.
Sarah added she many of her friends on the pill have never had any serious side effects while Dr Morrison advises that many women use the contraceptive with no issue.
‘It’s worth remembering that, despite the possible effect on mood, most women can take the pill quite safely.
‘By allowing the woman to have an enjoyable sex life without the constant worry of unplanned pregnancy, it may be a compromise worth making.’
Where to get advice on contraceptives